Heavy Snow, N Ventura
- When
- February 2, 3:30 PM PST to February 3, 9:00 AM PST
- Where
- N Ventura forecast zone
- Reported by
- GENERAL PUBLIC
A cold Pacific storm brought snow to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, 8 to 14 inches of snowfall was reported with the highest amounts at resort levels.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A cold Pacific storm brought snow to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, 8 to 14 inches of snowfall was reported with the highest amounts at resort levels. In the Antelope Valley, a spotter in the Llano area reported 1 to 3 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 2, 2:00 PM PST, 1 hour 30 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PST MON FEB 2 2004 .SHORT TERM... A COUPLE OF RAINBANDS CURRENTLY MOVING SOUTHEAST ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. THE FIRST ONE IS A PRE-FRONTAL BAND...WHILE THE SECOND AND MORE INTENSE BAND IS ASSOCIATED WITH THE SURFACE COLD FRONT. SATELLITE IMAGERY SHOWS DIFFLUENT PATTERN TO THE TOPS OF THE CLOUDS ASSOCIATED WITH THE FRONTAL BAND...SUGGESTING THIS RAIN WILL BE MORE INTENSE THAN THE FIRST WAVE. 150+ KT UPPER LEVEL JET DIVING SOUTH JUST OFF AND PARALLEL TO THE CALIFORNIA COAST THROUGH THE EVENING WILL CREATE A MODERATE AMOUNT OF UPPER LEVEL DIVERGENCE ACROSS THE AREA...UP NORTH BETWEEN NOW AND 02Z...AND DOWN SOUTH BETWEEN 02Z AND 08Z. THE SURFACE FRONT IS PROGGED TO CLEAR LA COUNTY SHORTLY AFTER MIDNIGHT. UPPER LEVEL THERMAL TROUGH AND VORTICITY MAXIMUM TO CROSS THE AREA BETWEEN 03Z AND 09Z. WITH SUCH DYNAMICS PASSING OVERHEAD...CANNOT RULE OUT A FEW THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN GUSTY WINDS AND THE POTENTIAL FOR SMALL HAIL. AM NOT TOO EXCITED ABOUT THE CURRENT FLOOD WATCH. HOWEVER...IT IS ONLY A WATCH. THERE IS STILL THE POSSIBILITY OF EXCESSIVE AMOUNTS OF RAIN OVER THE COASTAL RANGES AND FOOTHILLS OF THE VENTURA/LOS ANGELES COUNTY MOUNTAINS. THE WATCH UP NORTH WILL CONTINUE UNTIL 6 PM WITH THE WATCH FOR VENTURA/LOS ANGELES COUNTIES CONTINUING UNTIL MIDNIGHT. RAINFALL RATES NEAR 0.50 INCH PER HOUR ARE STILL POSSIBLE...ESPECIALLY IF THE UPPER LEVEL JET CAN ENHANCE THE RAIN ALONG THE FRONT. OF PARTICULAR CONCERN ARE THE BURN AREAS. AND AT THE VERY LEAST...THE WATCH SERVES NOTICE FOR PEOPLE IN THESE AREAS THAT MODERATE TO HEAVY RAIN IS LIKELY THIS EVENING. TOTAL RAINFALL NOW LOOKS MORE LIKE 0.75 TO 1.50 INCHES ON THE CENTRAL COAST WITH AS MUCH AS 3 INCHES IN THE MORE FAVORABLE SPOTS ALONG THE COASTAL RANGE...AND 0.50 TO 1 INCH ACROSS VENTURA AND LOS ANGELES COUNTIES...EXCEPT UP TO 3 INCHES OVER THE OROGRAPHICALLY ENHANCED REGIONS OF THE FOOTHILLS/MOUNTAINS. SNOW LEVELS WILL START OUT HIGH...AROUND 6500 FEET EARLY THIS EVENING...BUT DROP TO NEAR 4000 FEET BY TUES MORNING. WINTER STORM WARNING/WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE MOUNTAINS OF SANTA BARBARA THROUGH LOS ANGELES COUNTIES THROUGH TONIGHT. THE HEAVIEST SNOW WILL CERTAINLY FALL ABOVE 6500 FEET WHERE UP TO 15 INCHES IS LIKELY. AS COLDER AIR MOVES IN BEHIND THE FRONT...SNOW WILL START TO ACCUMULATE AT LOWER ELEVATIONS...TO THE TUNE OF UP TO 6 INCHES BETWEEN 4500 AND 6000 FEET. TRAVEL OVER THE GRAPEVINE COULD BE AGGRAVATED BY SNOW LATER TONIGHT. WINDS WILL APPROACH ADVISORY LEVELS ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES EARLY TONIGHT...AND THROUGH ALL OF THE MOUNTAINS OVERNIGHT. BEHIND THE FRONT...SCATTERED SHOWERS WILL PERSIST AS THE COLD AIR ALOFT KEEPS THE REGION UNSTABLE AND LOWER LEVEL MOISTURE IS STILL ABUNDANT. THE CHANCE OF SHOWERS WILL CONTINUE RIGHT ON THROUGH TUESDAY UNDER THE COOL/MOIST CYCLONIC FLOW IN THE WAKE OF THE UPPER LOW. HOWEVER...THESE SHOWERS WILL BE MOST NUMEROUS OVER THE MOUNTAINS. TEMPS WILL BE COOLER THAN NORMAL TUESDAY WITH 1000-500 THICKNESSES AROUND 538 DM. WINDS WILL PICK UP OUT OF THE NORTH AS NORTHERLY GRADIENTS TIGHTEN LATER TUESDAY NIGHT AND THROUGH WEDNESDAY. SO EXPECT WINDS TO REMAIN RATHER BRISK...ESPECIALLY THROUGH THE MOUNTAINS/PASSES/CANYONS RIGHT ON THROUGH MID-WEEK. .LONG TERM... THE EXTENDED PERIOD IS MARKED BY A PROGRESSIVE UPPER LEVEL PATTERN WHICH SENDS A SERIES OF UPPER LEVEL DISTURBANCES DIVING INTO THE GREAT BASIN IN STRONG NORTHWEST STEERING FLOW. EACH PASSING WAVE WILL INCREASE OFFSHORE GRADIENTS IN ITS WAKE...MAKING FOR PERIODS OF OFFSHORE BREEZY TO WINDY CONDITIONS AND NEAR NORMAL TEMPERATURES. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING/WINTER WEATHER ADVISORY (SEE LAXWSWLOX) FLOOD WATCH (SEE LAXFFALOX) MARINE WEATHER STATEMENT/HIGH SURF ADVISORY (SEE LAXMWSLOX) && MOYER
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
2 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387133, 5387134, 5387135.